Winter Storm, Teton & Gros Ventre Mountains
- When
- December 24, 12:00 AM MST to 8:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A Pacific storm system and associated cold front caused heavy snow and considerable wind across western Wyoming on Christmas Eve. Snowfall of around six inches was reported in the Star Valley with slightly more than one foot in the nearby mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A Pacific storm system and associated cold front caused heavy snow and considerable wind across western Wyoming on Christmas Eve. Snowfall of around six inches was reported in the Star Valley with slightly more than one foot in the nearby mountains. As the storm moved east of the Continental Divide it brought favorable northerly upslope flow to the Lander Foothills. A quick six to eight inches of snow was recorded by early Christmas morning in and near Lander.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 23, 3:39 PM MST, 8 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 339 PM MST SUN DEC 23 2007 SHORT TERM...TONIGHT THROUGH WEDNESDAY SECONDARY VORT MAX FROM THIS MORNINGS SYSTEM IS CLIPPING OUR FAR ERN ZONES WITH SOME CLOUDS AND MAYBE A BRIEF SNOW FLURRY. JET STREAK RACES SOUTH ACROSS THE WEST THIS MORNING AND KEPT SOME SNOW GOING THERE UNTIL RECENTLY. ALL EYES THEN FOCUS ON OUR INCOMING WINTER STORM FOR LATER TONIGHT AND ESPECIALLY MONDAY ACROSS THE FAR WEST. NAM IS WEAKER AND FASTER BUT THE GFS HOLDS ON TO A BETTER TROUGH WITH MORE DYNAMICS AND IS PREFERRED BASED ON THE INTENSE THERMAL GRADIENT THAT SHOULD EXIST AS THIS SYSTEM NEARS. NOT SURE THAT AMOUNTS WILL HIT CRITERIA BUT BASED ON COMBINATION OF INTENSE SNOWFALL RATES DURING THE DAY MONDAY AS LAPSE RATES STEEPEN CONSIDERABLY COMBINED WITH INCREASING SOUTHWEST WINDS SHOULD MAKE FOR A SIGNIFICANT IMPACT TO OUTDOOR ACTIVITIES. MAX SNOWFALL RATES SHOULD BE FROM LATE MORNING THROUGH THE AFTERNOON WHERE 1 TO 2 INCHES PER HOUR ARE POSSIBLE FOR A FEW HOURS COMBINED WITH SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH AT PASS LEVEL. BY LATE AFTERNOON A SHARP COLD FRONT SHOULD BEGIN ENTERING OUR FAR NRN AND NWRN ZONES. THIS COLD FRONT SHOULD PACK QUITE A PUNCH SHARP THERMAL GRADIENT AND STEEP LAPSE RATES POTENTIALLY CREATING SOME VERY HEAVY SNOWFALL RATES NEAR THE FRONT AS IT MOVES SOUTH AND SOUTHEAST. INTENSE STORM DURATION LOOKS RATHER SHORT EAST OF THE DIVIDE AND FOCUSED MAINLY ALONG FRONT AND WITH POTENTIAL INTERACTION OF SPEED MAX ROTATING UP FROM THE SW. WE COULD SEE SOME LIGHTER SNOW LINGER WELL INTO THE NIGHT CHRISTMAS EVE BUT AS OF NOW I DONT EXPECT ANY HIGHLIGHTS TO BE NEEDED. ALTHOUGH...WE NEED TO WATCH CASPER DEPENDING ON IF THE STRONG NLY FLOW HOLDS FOR ANY LENGTH OF TIME CHRISTMAS EVE NIGHT. FOR NOW...IM COVERED MOST OF THE AREA WITH 1 TO 2 INCHES BUT UP TO 3 INCHES ACROSS THE LOWER ELEVATIONS OF NATRONA COUNTY WITH 4 TO 7 INCHES IN THE MOUNTAINS. IN THE FAR WEST...OTHER SNOW ADVISORIES MAY BE NEEDED FOR THE WEST SIDE OF THE WIND RIVER MOUNTAINS AND PINEDALE TO BONDURANT ZONE. A SECONDARY SHORTWAVE COULD MOVE SOUTH RIGHT BEHIND THIS SYSTEM ON CHRISTMAS DAY TO BRING ANOTHER SHOT OF FLURRIES OR AREAS OF LIGHT SNOW EAST OF THE DIVIDE...OTHERWISE...IT WILL CLEAR BY LATE IN THE DAY OR CHRISTMAS NIGHT TO MAKE FOR A VERY COLD NIGHT. DRY DAY ON TUESDAY AHEAD OF YET ANOTHER STORM SYSTEM WHICH WILL BEGIN IMPACTING THE WEST ON WEDNESDAY. THIS SYSTEM COULD BE ANOTHER MAJOR STORM SYSTEM DEPENDING ON HOW FAR SOUTH IT GOES. ALL THE GUIDANCE SHOWS A MAJOR TROUGH DEVELOPING SOMEWHERE BETWEEN UTAH AND SWRN WYOMING LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE TRAIN OF STORMS CONTINUES. ONE MORE NOTE ON CHRISTMAS EVES STORM IS THE WARMER TEMPERATURES AHEAD OF THE FRONT. ITS POSSIBLE THAT IT COULD START BRIEFLY AS RAIN IN THE NORTH IF TEMPS WARM ENOUGH BUT IT SHOULD BE BRIEF AS THE FRONT WILL BE PLENTY SHARP. EITHER WAY THIS FRONT SHOULD PACK QUITE A PUNCH WITH STRONG NORTH WINDS. THE CURRENT NORTH TO NW WIND FORECAST WILL LIKELY HAVE TO BE INCREASED FURTHER. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY THE PARADE OF PACIFIC STORM SYSTEMS COMING OUT OF THE GULF OF ALASKA WILL CONTINUE THROUGH THE LONG TERM...AFFECTING THE FORECAST AREA ABOUT EVERY 24 TO 36 HOURS OR SO. THESE SYSTEMS...AND ASSOCIATED COLD FRONTS WILL KEEP TEMPERATURES BELOW AVERAGE FOR THE EXTENDED TIME FRAME. THE FIRST SYSTEM IN THE EXTENDED WILL AFFECT THE AREA WEDNESDAY THROUGH EARLY THURSDAY. ON WEDNESDAY...MOST OF THE SNOW WILL BE WEST OF THE DIVIDE...SPILLING EAST OF THE DIVIDE WEDNESDAY NIGHT...AS A COLD FRONT PUSHES SOUTH...EAST OF THE DIVIDE. THE PRECIPITATION WITH THIS SYSTEM SHOULD GRADUALLY EXIT THE AREA THURSDAY MORNING. CURRENTLY...IT APPEARS THIS SYSTEM WILL ONLY PRODUCE SOME LIGHT SNOW ACROSS THE AREA. THE NEXT SHORTWAVE TROUGH IS EXPECTED TO AFFECT THE AREA FRIDAY INTO EARLY SATURDAY. HOWEVER...THIS ONE APPEARS TO BE WEAK...WITH MAINLY ISENTROPIC UPGLIDE AFFECTING THE WESTERN WYOMING...AHEAD OF THE TROUGH...WITH LITTLE PRECIP EAST OF THE DIVIDE. BEYOND SATURDAY...MODELS DIVERGE CONSIDERABLE WITH THE NEXT SYSTEM...WITH THE OPERATIONAL GFS MUCH SLOWER THAN THE ECMWF WITH NEXT STORM SYSTEM. HAVE KEPT SOME SMALL POPS...ACROSS THE WEST FOR SUNDAY...FOR DECENT WESTERLY FLOW...AND/OR ISENTROPIC UPGLIDE ASSOCIATED AHEAD OF THE NEXT TROUGH. AVIATION... A STORM SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST TONIGHT AND INTO THE NORTHERN ROCKIES MONDAY. THIS STORM WILL PRODUCE UPSLOPE SNOW LATE TONIGHT INTO MONDAY ACROSS FAR WESTERN WYOMING AND WILL CREATE MVFR TO IFR CONDITIONS IN SNOW AT KJAC FROM 10Z MONDAY MORNING THROUGH MONDAY EVENING. AHEAD OF THIS STORM THE SURFACE PRESSURE GRADIENT WILL BE STRONG FROM SOUTHERN WYOMING TO EASTERN WYOMING...AND SOUTHWEST TO WEST WINDS AT KRKS AND KCPR WILL RANGE FROM 10 TO 20 KT WITH GUSTS AROUND 30 KT FROM THIS EVENING THROUGH MONDAY EVENING. A COLD FRONT MONDAY AFTERNOON HAS THE POTENTIAL TO BRING MVFR CONDITIONS IN LIGHT SNOW TO THE REMAINDER OF TAF SITES...EXCEPT KRIW...KLND AND KCPR WHERE SNOW ASSOCIATED WITH THE COLD FRONT IS NOT EXPECTED UNTIL AFTER 00Z TUESDAY. FIRE WEATHER... SIGNIFICANT SNOWFALL IS EXPECTED ONCE AGAIN OVER WESTERN AND CENTRAL WYOMING LATE TONIGHT THROUGH CHRISTMAS. STRONG SOUTHWEST WINDS WILL ACCOMPANY THIS SYSTEM AS LOW PRESSURE DEVELOPS OVER EASTERN WYOMING MONDAY AFTERNOON. A SHARP COLD FRONT WILL USHER IN NORTH WINDS AND SNOW TO AREAS EAST OF THE DIVIDE BY MONDAY AFTERNOON FURTHER SOUTH BY MONDAY EVENING. ANOTHER PACIFIC STORM IS EXPECTED ON WEDNESDAY. SHORT TERM...SKRBAC LONG TERM...WM AVIATION...SMITH FIRE WEATHER...SKRBAC &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 357 PM MST SUN DEC 23 2007 WYZ001>020-022>030-241200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 357 PM MST SUN DEC 23 2007 ...WINTER STORM WARNING IN EFFECT FOR FAR WESTERN WYOMING LATE THIS EVENING THROUGH MONDAY EVENING... ...SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK LATE THIS EVENING THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SNOW WILL DEVELOP ACROSS WESTERN WYOMING TONIGHT BEFORE MIDNIGHT. SNOW WILL BE LIGHT TO MODERATE OVERNIGHT...BUT MAY BECOME HEAVY SEVERAL HOURS BEFORE DAWN. A WINTER STORM WARNING IS IN EFFECT FROM 11 PM TONIGHT THROUGH 8 PM MONDAY EVENING FOR JACKSON HOLE...THE STAR VALLEY...THE TETON AND GROS VENTRE MOUNTAINS AND THE WYOMING AND SALT RANGES. A SNOW ADVISORY IS IN EFFECT FOR YELLOWSTONE NATIONAL PARK FROM 11 PM TONIGHT THROUGH 8 PM MONDAY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER STORM WILL MOVE ACROSS WESTERN WYOMING MONDAY AND DEPART TO THE EAST MONDAY NIGHT. PERIODS OF HEAVY SNOW ARE EXPECTED MONDAY MORNING THROUGH MONDAY AFTERNOON...BEFORE SNOW BECOMES LIGHTER IN THE LATE AFTERNOON AND THEN ENDS IN THE MID EVENING HOURS. TOTAL SNOW ACCUMULATIONS OF 4 TO 9 INCHES ARE ANTICIPATED IN THE JACKSON HOLE AND THE STAR VALLEY WITH 8 TO 14 INCHES EXPECTED IN THE TETONS...GROS VENTRE MOUNTAINS...SALT RANGE AND THE WYOMING RANGE. SNOWFALL ACCUMULATIONS THROUGH MONDAY EVENING IN YELLOWSTONE PARK WILL RANGE FROM 5 TO 10 INCHES IN SOUTHERN PORTIONS OF THE PARK TO 3 TO 6 INCHES IN THE NORTHERN SECTIONS. ANOTHER POTENTIALLY SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE COWBOY STATE WEDNESDAY INTO THURSDAY. PLEASE STAY TUNED THIS HOLIDAY SEASON FOR THE LATEST FORECASTS AS A SERIES OF STORM SYSTEMS WILL CONTINUE TO IMPACT WESTERN AND CENTRAL WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65573, 65577, 65574, 65579.